National Institutes of Health to study reactions to vaccine



Emerging allergic reactions to the newly released COVID-19 vaccine has prompted the National Institutes of Health to devise a study to pinpoint the cause. Although rare, the institute is working to find the cause of the reactions as the vaccine continues to roll out.

In the last two weeks, there have been about eight allergic reactions to the Covid-19 vaccine, and the National Institutes of Health is devising a study to find out why. 

Six cases of anaphylaxis has been identified in the United States by the Centers for Disease Control. Two cases happened in the United Kingdom. 

Both the Pfizer BioNTech and Moderna Covid-19 vaccines contain a compound called Polyethylene Glycol or what doctors call PEG. In both vaccines, there are only nanoparticles of PEG. 

A professor of allergy and immunology at Johns Hopkins Medical School said PEG is the most obvious suspect for the allergic reactions. Some allergists and immunologists believe a small number of people previously exposed to PEG may have high levels of antibodies against it, and that could put them at risk of having a serious allergic reaction to a vaccine. 

However, others are skeptical, and when talking with local doctors about the small number of allergic reactions, they say that more people are likely to have an allergic reaction to an antibiotic than PEG.

More study is being done, and again when someone does get a shot of the vaccine, they hang around to be observed for 15 to 30 minutes. 

The National Institutes of Health will keep working at a rapid pace to study what could be causing the small number of reactions.

In the meantime, many in phase one continue to get their first dose of the Pfizer vaccine and some have started getting the first Moderna shot this week.